Michigan, 2005

Flash Flood and Flood in Michigan, June 10 to 11, 2005

June 10 to 11, 2005 · NWS APX · 4 events in 3 counties and zones

Slow-moving thunderstorms affected parts of northern Lower Michigan again on the 10th. A couple of storms reached severe levels, producing nickel sized hail near Houghton Lake and Indian River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Slow-moving thunderstorms affected parts of northern Lower Michigan again on the 10th. A couple of storms reached severe levels, producing nickel sized hail near Houghton Lake and Indian River. Locally heavy rain also fell, especially in Arenac County. Radar estimated four to five inches of rain fell from mid-afternoon through mid-evening, heaviest in the southern part of the county. Runoff rapidly flooded low-lying roads, yards, and fields. In some places, high water lingered into the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 10, 11:55 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 10, 11:55 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1255 PM EDT FRI JUN 10 2005

.UPDATE...SFC MAP AT 16Z SHOWS FRONTAL BOUNDARY FROM MANISTEE TO
NEAR ROGERS CITY AND ALPENA. SFC TEMPS HAVE CLIMBED INTO THE LOWER
TO MIDDLE 80S AWAY FROM THE SHORELINES WHERE LAKE BREEZES HAVE
FORMED AGAIN. JUICIEST OF AIR HAS SPREAD ACROSS THE SE CWA AND THIS
WILL BE THE FOCUS FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
SATELLITE IMAGERY SHOWING A WEAK WAVE MOVING INTO SE WI AHEAD OF A
SECONDARY SURGE OF MOISTURE STRETCHED FROM SRN WI TO FAR NW INDIANA.
MCV FROM YESTERDAY IS PULLING OUT OF EASTERN UPPER WHILE BETTER
FORCING OUT TO OUR WEST WITH CONVECTION NOW FIRING IN FAR NW WI.

FOR THE AFTERNOON...LOOKING FOR SIMILAR SET UP AS YESTERDAY.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SE CWA
WITH CELLS ENHANCING ALONG THE LAKE BREEZES. AREAS DOWNWIND OF LAKE
MICHIGAN (IN SW FLOW) WILL BE TOO STABLE FOR DEVELOPMENT...AND HAVE
LOWERED POPS TO SLIGHT CHANCE. ACROSS EASTERN UPPER...LAKE BREEZE
CONVERGENCE IS SHOWING UP ON SAT IMAGERY AND HAVE MODIFIED POPS FOR
JUST A CHANCE ALONG THIS BOUNDARY TODAY...ALTHOUGH MOISTURE DOES NOT
LOOK AS DEEP HERE...SO SMALLEST OF CHANCE POPS WARRANTED. MODIFYING
THE SOUNDING FOR THIS MORNING...GETTING A BIT LESS CAPE THAN
YESTERDAY WITH ROUGHLY 2200-2400J/KG AND WET BULB HEIGHTS NEARING
12KFT. THEREFORE...STORMS LOOK TO BE JUST A SHADE WEAKER THAN
YESTERDAY...ALTHOUGH MARGINAL (3/4) SEVERE HAIL REMAINS POSSIBLE.
CURRENT HWOAPX HANDLES THIS WELL. WITH A WAVE TO OUR WEST AND
SOUTH...LOOKING FOR LITTLE SUPPORT ALOFT FOR THE AFTERNOON
HOURS...BUT THE WAVE TO OUR SOUTH AND MOISTURE ADVECTION FORECAST TO
RIDE IN ACROSS NRN MICHIGAN TONIGHT...AND ACTIVITY FIRING ACROSS
WESTERN WI THIS AFTERNOON MAY SQUEAK INTO THE FAR WESTERN AREAS OF
EASTERN UPPER LATER TONIGHT. WILL HAVE TO SEE HOW THIS EVOLVES
THROUGH AFTERNOON.  SMD

&&

.PREV DISCUSSION ISSUED AT 410 AM EDT FRI JUN 10 2005
DISCUSSION...AS HAS BEEN ADVERTISED OVER THE PAST SEVERAL DAYS...
WARM WEATHER PATTERN EXPECTED TO REMAIN IN PLACE OVER THE GREAT
LAKES REGION THROUGH THE WEEKEND.  MEAN TROUGHING IN THE WEST AND
BERMUDA HIGH OFF THE ATLANTIC COAST WILL CONTINUE TO PUMP
SOUTHWESTERLY FLOW ALOFT INTO THE STATE...WITH SOME HEIGHT FALLS
IMPINGING ON THE WESTERN LAKES TOWARD SUNDAY.  MAIN FORECAST CONCERN
WILL BE PRECIPITATION CHANCES IN WARM AND MUGGY AIR MASS ACROSS THE
FORECAST AREA...MODULATED BY THE DIURNAL HEATING CYCLE.

TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWING A POORLY DEFINED
FRONTAL BOUNDARY/CONVERGENCE AXIS LYING ACROSS NORTHEAST/CENTRAL
LOWER MI...AND EXTENDING BACK TO THE WEST ACROSS FAR NORTHERN IL/IA.
BAND OF THUNDERSTORMS HANGING NEAR THE STRAITS OF MACKINAC EAST TO
BETWEEN DRUMMOND AND SUGAR ISLANDS...WITH ANOTHER AREA OF RAIN
SHOWERS AND SCATTERED CONVECTION LIFTING NORTH ACROSS CENTRAL UPPER/
NORTHERN LAKE MICHIGAN ASSOCIATED WITH A WEAK SHORT WAVE OVER
NORTHERN WI.  SOME ADDITIONAL THUNDERSTORMS DEVELOPING NORTH OF GRR
AS WELL.  LIKE THE PAST SEVERAL DAYS...LOOKING AT ANOTHER ROUND OF
CONVECTION ESPECIALLY DURING THE AFTERNOON HOURS.  BOUNDARY
CURRENTLY DRAPED ACROSS CENTRAL LOWER WILL PROVIDE A FOCUS THIS
AFTERNOON AS IT LIFTS GRADUALLY NORTH AS A WARM FRONT...ALONG WITH
ANTICIPATED LAKE BREEZE DEVELOPMENT.  IN ADDITION...WV IMAGERY
SHOWING WHAT APPEARS TO BE A SMALL SHORT WAVE OR MCV OVER CENTRAL MO
DRIFTING NORTHEAST.  THIS FEATURE MAY ALSO ENHANCE PRECIP POTENTIAL
LATER TODAY...THOUGH IMPACT MAY NOT ARRIVE UNTIL LATE AFTERNOON OR
EARLY EVENING.  DEW POINTS ACROSS NORTHERN LOWER WILL BE IN THE
60S...WITH MODIFIED FORECAST SOUNDINGS FOR MID 80S/MID 60S AGAIN
PUSHES CAPES NEAR 2000 J/KG.  A LITTLE TRICKIER ACROSS EASTERN
UPPER...TIGHT LOW LEVEL MOISTURE/STABILITY GRADIENT RUNS EAST-WEST
ACROSS THE UPPER PENINSULA WITH DEW POINTS IN THE 50S.  WILL NEED A
BIT OF A MOISTURE RETURN THIS AFTERNOON IN ORDER TO GENERATE ANY
DECENT INSTABILITY...MODIFIED FORECAST SOUNDINGS (MIXED THROUGH
850MB) GENERATE LITTLE CAPE WITH DEW POINTS BELOW 60F.  SO AREAS
CLOSER TO WHITEFISH BAY MAY SEE LITTLE PRECIPITATION THIS
AFTERNOON.  SEVERE POTENTIAL AGAIN TODAY WILL BE LIMITED BY WEAK
FLOW ALOFT (BELOW 20KTS THROUGH 500MB)...FREEZING LEVELS ALSO
FORECAST ABOVE 14K FEET...ABOUT 1000 FEET HIGHER THAN THURSDAY WHERE
LARGE HAIL WAS HARD TO COME BY.  SO LOOKING AT PULSE STORM POTENTIAL
WITH A MARGINAL THREAT FOR SEVERE HAIL/DOWNBURSTS.  HEAVY RAINFALL
MAY BE A BIGGER CONCERN GIVEN CONTINUED PWS AOA 1.50 INCHES AND
LIGHT WINDS ALOFT.  IN THE NEAR TERM...WILL NEED TO DEAL WITH
ONGOING SHOWERS/THUNDERSTORMS THIS MORNING.  WILL TRY TO AVOID A
MORNING BROADBRUSH POP IF POSSIBLE...AND TRY TO NAIL DOWN SPECIFIC
AREAS THAT HAVE THE BEST CHANCE FOR SEEING SOMETHING POP THIS
MORNING.  THIS WILL BE A PRESS TIME DECISION.  PLAN TO CONTINUE THE
CURRENT FORECAST IDEA OF EVENING POPS ONLY WITH BOUNDARY REMNANTS
LIFTING NORTH AND LITTLE FORCING LEFT OVER.  STILL A FAIR AMOUNT OF
ELEVATED INSTABILITY (925-850MB MUCAPE NEAR 1000 J/KG)...SO ALWAYS
LEERY THAT ANY LITTLE THING COULD KICK OFF SOME CONVECTION.  BUT
BETTER CHANCES FOR PRECIP WILL BE DURING THE EVENING WITH LEFTOVER
DIURNAL CONVECTION.  MARINE...GENERAL EASTERLY FLOW TODAY WITH
REMNANTS OF SURFACE BOUNDARY LIFTING NORTH ACROSS THE AREA...BUT
GRADIENT WEAK ENOUGH TO SUPPORT LAKE BREEZE DEVELOPMENT AROUND LAKE
MICHIGAN AND WHITEFISH BAY.  AREAS OF MARINE FOG/HAZE WILL CONTINUE
TO BE AN ISSUE...ESPECIALLY ON LAKES MICHIGAN/HURON WHERE SURFACE
DEW POINTS ARE HIGHER.

SATURDAY...LOOKING AT MORE OF THE SAME ON SATURDAY...WITH DAYTIME
HEATING AND DEW POINTS WELL INTO THE 60S PUSHING AFTERNOON CAPE
VALUES INTO THE 1000-2000 J/KG RANGE.  LESS OF A FOCUS FOR
CONVECTION THAN OVER THE PAST SEVERAL DAYS...THOUGH LAKE BREEZE
CONVERGENCE AND INLAND UPSLOPE FLOW WILL STILL BE AVAILABLE.  MOST
OF THE PRECIPITATION SATURDAY AFTERNOON SHOULD FADE OVERNIGHT WITH
LOSS OF DIURNAL HEATING.  MARINE...STILL LOOKING AT SUB-HEADLINE
CRITERIA WIND SPEEDS...AND LIKELY ANOTHER ROUND OF LAKE BREEZE
COMPONENTS DEVELOPING ESPECIALLY AROUND THE NORTHERN LOWER
SHORELINE.  STRONGER LOW LEVEL FLOW MAY PRECLUDE AN ONSHORE
COMPONENT FROM DEVELOPING ON WHITEFISH BAY...SOME GUIDANCE
DISCREPANCY ON THAT POINT ATTM BUT FOR NOW WILL KEEP WINDS THERE
OFFSHORE.

SUNDAY AND EXTENDED PERIODS...NO CHANGES MADE TO SUNDAY PRECIP
CHANCES...AGAIN MAINLY LOOKING AT AN AFTERNOON EVENT WITH MAIN COLD
FRONT AND ASSOCIATED HEIGHT FALLS JUST PUSHING INTO THE WESTERN
LAKES.  HAVE MADE A FEW ADJUSTMENTS TO EXTENDED TEMPERATURE GRIDS TO
BETTER MATCH SURROUNDING OFFICES.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 4:11 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
511 AM EDT FRI JUN 10 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-111000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
511 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN
MICHIGAN...AND CONTINUE INTO THIS EVENING.  SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THREE-QUARTERS INCH IN
DIAMETER...ALONG WITH HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED
FLOODING.  THE GREATEST THREAT FOR ISOLATED SEVERE THUNDERSTORMS
WILL BE ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN EAST OF US-131
BETWEEN 3 AND 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB

The radar

The NCL Michigan radar (KAPX), 67 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Roscommon

When
June 10, 1:50 PM EST
Where
Roscommon County, Houghton Lake
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.300, -84.750

Flash Flood, Arenac

When
June 10, 5:15 PM EST to 6:15 PM EST
Where
Arenac County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -83.850

Hail, Cheboygan

When
June 10, 6:10 PM EST
Where
Cheboygan County, 3 mi N of Indian River
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.467, -84.617

Flood, Arenac

When
June 10, 6:16 PM EST to June 11, 2:00 PM EST
Where
Arenac forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460143, 5460145, 5460144, 5460146.